zbMATH — the first resource for mathematics

Geometry Search for the term Geometry in any field. Queries are case-independent.
Funct* Wildcard queries are specified by * (e.g. functions, functorial, etc.). Otherwise the search is exact.
"Topological group" Phrases (multi-words) should be set in "straight quotation marks".
au: Bourbaki & ti: Algebra Search for author and title. The and-operator & is default and can be omitted.
Chebyshev | Tschebyscheff The or-operator | allows to search for Chebyshev or Tschebyscheff.
"Quasi* map*" py: 1989 The resulting documents have publication year 1989.
so: Eur* J* Mat* Soc* cc: 14 Search for publications in a particular source with a Mathematics Subject Classification code (cc) in 14.
"Partial diff* eq*" ! elliptic The not-operator ! eliminates all results containing the word elliptic.
dt: b & au: Hilbert The document type is set to books; alternatively: j for journal articles, a for book articles.
py: 2000-2015 cc: (94A | 11T) Number ranges are accepted. Terms can be grouped within (parentheses).
la: chinese Find documents in a given language. ISO 639-1 language codes can also be used.

a & b logic and
a | b logic or
!ab logic not
abc* right wildcard
"ab c" phrase
(ab c) parentheses
any anywhere an internal document identifier
au author, editor ai internal author identifier
ti title la language
so source ab review, abstract
py publication year rv reviewer
cc MSC code ut uncontrolled term
dt document type (j: journal article; b: book; a: book article)
Global attractors for singular perturbations of the Cahn-Hilliard equations. (English) Zbl 1063.35041
The authors consider the generalised Cahn-Hilliard equation $$\varepsilon u_{tt} + \Delta(\Delta u-u^3 + u - \delta u_t) = 0, \quad x\in [0,\pi],\quad u(0,t) = u(\pi,t)\tag1$$ which gives rise to four cases: (a) $\varepsilon=0$, $\delta=0$, (b) $\varepsilon=0$, $\delta>0$, (c) $\varepsilon>0$, $\delta=0$ (d) $\varepsilon>0$, $\delta >0$. Since cases (a), (b) are considered as settled, the authors concentrate on (c), (d). The aim is to show that the global attractor $A_{\varepsilon\delta}$, induced by the semiflow $S_{\varepsilon\delta}R$ associated with (1), is upper semicontinuous with respect to the parameters $\varepsilon$, $\delta$. The paper is based on an earlier one [{\it S. Zheng} and {\it A. Milani}, Nonlinear Anal., Theory Methods Appl. 57A, No. 5-6, 843--877 (2004; Zbl 1055.35028)] in which a number of results on (1) are obtained. In order to handle (1), Sobolev spaces of $\pi$-periodic functions such as $H^m=H^m(0,\pi)\cap H^1_0(0,\pi)$ are introduced, in terms of which the spaces underlying (1) are defined such as in particular $X =H^1\times H^{-1}$. After a definition of weak solutions of (1) and a number of propositions, Theorem 2.1, asserting global existence and uniqueness of weak solutions of (1) for $\varepsilon\in (0,1]$, $\delta\in (0,1]$ is obtained, thus providing a semiflow $S_{\varepsilon\delta}$ for (1). Theorem 3.4, based on Theorem 2.1 and some topological considerations, states that $S_{\varepsilon\delta}$ gives rise to a global attractor $A_{\varepsilon\delta}$ $(\varepsilon\in (0,1],\delta\in (0,1])$; moreover if $\varepsilon\leq 1/3$, $\delta=0$ a global attractor $A_{\varepsilon 0}$ exists. After a series of propositions, further results on the existence and structure of $A_{\varepsilon\delta}$ such as boundedness (Theorem 3.6) are obtained. One of the main result is expressed by Theorem 3.7. With $A_{0\delta}$ the global attractor of (1) for $\varepsilon=0$, $\delta>0$, it states that the family $\{A_{\varepsilon\delta}, 0\leq\varepsilon\leq \varepsilon_1\}$ is upper semicontinuous at $\varepsilon=0$ with respect to the topology of the fractional power space $X_{2-\eta}$, defined in terms of the Laplacian $-\Delta$. Further results of a similar type are expressed by Theorems 3.8 and 3.9. Some technical steps are relegated to an appendix.

35B41Attractors (PDE)
35B40Asymptotic behavior of solutions of PDE
35L70Nonlinear second-order hyperbolic equations
37L30Attractors and their dimensions, Lyapunov exponents
35Q53KdV-like (Korteweg-de Vries) equations
35B25Singular perturbations (PDE)
Full Text: DOI
[1] An, L.: Global dynamics of the viscous Cahn -- Hilliard equations. J. Lanzhou univ. 36/5, 17-23 (2000) · Zbl 0972.35163
[2] Babin, A. V.; Vishik, M. I.: Attractors of evolution equations. (1992) · Zbl 0778.58002
[3] Bonetti, E.; Dreyer, W.; Schimperna, G.: Global solutions to a generalized Cahn -- Hilliard equation with viscosity. Adv. differential equations 8/2, 231-256 (2003) · Zbl 1032.35075
[4] Cahn, J. W.; Hilliard, E.: Free energy of a nonuniform system, I, interfacial free energy. J. chem. Phys. 28, 258-367 (1958)
[5] Debussche, A.: A singular perturbation of the Cahn -- Hilliard equations. Asymptotic anal. 4/2, 161-185 (1991) · Zbl 0741.35023
[6] Dupaix, C.; Hilhorst, D.: A singularly perturbed phase field problem, upper semicontinuity of the attractor. Gakuto internat. Ser. math. Sci. appl. 7, 101-112 (1995) · Zbl 0877.35011
[7] Dupaix, C.; Hilhorst, D.; Kostin, I. N.: The viscous Cahn -- Hilliard equations as a limit of the phase field modelthe lower semicontinuity of the attractors. J. dyn. Differential equations 11/2, 333-353 (1999) · Zbl 0935.35018
[8] Elliott, C. M.; Kostin, I. K.: Lower semicontinuity of a non-hyperbolic attractor for the viscous Cahn -- Hilliard equation. Nonlinearity 9/3, 687-702 (1996) · Zbl 0888.35047
[9] Elliott, C. M.; Stuart, A. M.: The viscous Cahn -- Hilliard equation, II. J. differential equations 128/2, 387-414 (1996) · Zbl 0855.35067
[10] Elliott, C. M.; Zheng, S.: On the Cahn -- Hilliard equations. Arch. rational mech. Anal. 96, 339-357 (1986) · Zbl 0624.35048
[11] M. Grasselli, V. Pata, On the damped semilinear wave equation with critical exponent, Proceedings of the IV International Conference on Dynamic Systems and Differential Equations, Wilmington, NC, May 24 -- 27, 2002, pp. 1 -- 9. · Zbl 1058.35044
[12] J. Hale, Asymptotic Behavior of Dissipative Systems, AMS Mathematics, Surveys and Monographs, #25, Providence, Rhode Island, 1988. · Zbl 0642.58013
[13] Hale, J. K.; Raugel, G.: Upper semicontinuity of the attractor for a singularly perturbed hyperbolic equation. J. differential equations 73/2, 197-214 (1988) · Zbl 0666.35012
[14] Hale, J. K.; Raugel, G.: Lower semicontinuity of the attractor for a singularly perturbed hyperbolic equation. J. dyn. Differential equations 2/1, 19-67 (1990) · Zbl 0752.35034
[15] Lions, J. L.: Quelques méthodes de résolution des problèmes aux limites non linéaires. (1969)
[16] J.L. Lions, E. Magenes, Non-Homogeneous Boundary value Problems, vol. I, Springer, New York, 1972. · Zbl 0223.35039
[17] Nicolaenko, B.; Scheurer, B.; Temam, R.: Some global dynamical properties of a class of pattern formation equations. Comm. partial differential equations 14, 245-297 (1989) · Zbl 0691.35019
[18] Novick-Cohen, A.: On the viscous Cahn -- Hilliard equation. Material instabilities in continuum mechanics and related mathematical problems (1988) · Zbl 0632.76119
[19] Novick-Cohen, A.; Peletier, L.: Steady states of the one-dimensional Cahn -- Hilliard equation. Proc. roy. Soc. Edinburgh sect. A 123/6, 1071-1098 (1993) · Zbl 0818.35127
[20] Rybka, P.; Hoffmann, L. K. -H.: Convergence of solutions to Cahn -- Hilliard equation. Comm. partial differential equations 24/5&6, 1055-1077 (1999) · Zbl 0936.35032
[21] Sell, G.; You, Y.: Dynamics of evolutionary equations. (2001) · Zbl 1254.37002
[22] Temam, R.: Infinite dimensional dynamical systems in mechanics and physics. (1988) · Zbl 0662.35001
[23] Zheng, S.: Asymptotic behavior of solutions to the Cahn -- Hilliard equation. Appl. anal. 3, 165-184 (1986) · Zbl 0582.34070
[24] S. Zheng, Nonlinear parabolic equations and hyperbolic-parabolic coupled systems, Pitman Monographs and Surveys in Pure and Applied Mathematics, vol. 76, Longman, New York, 1995. · Zbl 0835.35003
[25] Zheng, S.; Milani, A.: Exponential attractors and inertial manifolds for singular perturbations of the Cahn -- Hilliard equations. Nonlinear anal. TMA 57/5&6, 843-877 (2004) · Zbl 1055.35028